Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 239, NWS Shreveport, LA

July 14, 20174 parishes in Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 14, 2017, 4:08 PM CDT for 4 parishes in Louisiana. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2017, 4:08 PM CDT (21:08 UTC)
Expired
Jul 14, 2017, 5:15 PM CDT
In force
67 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bienville Parish, LA, Claiborne Parish, LA, Lincoln Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 117 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 4:15 PM CDTTSTM WND DMG3 E Athens, LATREES DOWN.
Jul 14, 4:45 PM CDTTSTM WND DMG2 E Simsboro, LATREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 9.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1414 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WUUS54 KSHV 142108
SVRSHV
LAC013-027-061-111-142215-
/O.NEW.KSHV.SV.W.0239.170714T2108Z-170714T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
408 PM CDT FRI JUL 14 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Western Union Parish in north central Louisiana...
  Northeastern Bienville Parish in northwestern Louisiana...
  Southeastern Claiborne Parish in northwestern Louisiana...
  Lincoln Parish in north central Louisiana...

* Until 515 PM CDT

* At 408 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles east of Cooley to 7 miles north of Arcadia,
  and are nearly stationary.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Ruston, Grambling, Farmerville, Arcadia, Bernice, Cooley, Dubach,
  Simsboro, Vienna, Athens, Downsville, Bryceland, D Arbonne, Mount
  Zion, Aycock, Bayou D Arbonne Lake, Corinth, Shiloh and Unionville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Shreveport.

&&

LAT...LON 3269 9230 3238 9293 3263 9309 3296 9247
TIME...MOT...LOC 2108Z 307DEG 4KT 3289 9249 3266 9293 

HAIL...0.75IN
WIND...60MPH
 
$$

13
1 follow-up statement
515 
WWUS54 KSHV 142146
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
446 PM CDT FRI JUL 14 2017

LAC013-027-061-111-142215-
/O.CON.KSHV.SV.W.0239.000000T0000Z-170714T2215Z/
Union LA-Bienville LA-Claiborne LA-Lincoln LA-
446 PM CDT FRI JUL 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN UNION...NORTHEASTERN BIENVILLE...SOUTH CENTRAL
CLAIBORNE AND LINCOLN PARISHES...

At 445 PM CDT, severe thunderstorms were located along a line 
extending from Farmerville to near Gibsland, moving south at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Ruston, Grambling, Farmerville, Arcadia, Dubach, Simsboro, Vienna,
Downsville, D Arbonne, Bayou D Arbonne Lake, Mount Zion and
Unionville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Shreveport.

&&

LAT...LON 3269 9230 3238 9293 3254 9303 3285 9240
TIME...MOT...LOC 2145Z 353DEG 17KT 3278 9237 3248 9300 

HAIL...0.75IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:32 AM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 14, 11:32 AM CDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1132 AM CDT Fri Jul 14 2017

.AVIATION...
A weak shear zone along the Gulf Coast will continue seabreeze TSTMS
through this weekend. Expect TSTM development during the day as the
seabreeze develops along the coast in the morning and then moves N
inland and dissipates during the evening sunset across the ArkLaTex.

A moist airmass with precipitable water values upwards of two inches
to continue through the weekend as well, therefore SCT MVFR ceilings
and VSBY remain possible over NE LA and SE AR for the weekend
mornings near and shortly after sunrise.

&&

.PREV DISCUSSION... /issued 1121 AM CDT Fri Jul 14 2017/

DISCUSSION...
Have updated the zones to increase the rain chances for parts of
Southeast Oklahoma, Southwest and South Central Arkansas, and
North Central Louisiana. This was due to the outflow boundary
moving Southwest across Western Arkansas helping produce
showers and thunderstorms and the early development of showers
over South Central Arkansas and North Central Louisiana. No other
significant changes were made this update. /06/

PREV DISCUSSION... /issued 655 AM CDT Fri Jul 14 2017/

AVIATION...
For the 14/12z TAFs, patchy fog is once again affecting portions
of East Texas, Southern Arkansas, and North Central Louisiana.
KMLU has experienced dense fog at times this morning resulting in
LIFR flight conditions. Similar to the last several days, ceilings
and visibilities should quickly improve early in the period, and
VFR conditions should prevail at all TAF sites by 14/15z.
Scattered convection is likely again after 14/18z across the
entire area. The greatest coverage and highest rain chances should
generally be across Louisiana and Southern Arkansas. Most of the
showers and storms should gradually dissipate after sunset, but a
few isolated showers may persist into the night as a weak cold
front and upper level trough move into the area.

CN

PREV DISCUSSION... /issued 600 AM CDT Fri Jul 14 2017/

DISCUSSION...
A pattern change will begin to take place today as ridging aloft
will begin to amplify from the Desert SW region...northward across
the Rockies and into Srn Alberta/Saskatchewan Canada. This will
result in the return of NW Flow aloft across the region. With the
combination of existing outflow boundaries moving into the region
from the NW, available moisture, and daytime heating...Showers
and thunderstorms will develop across the region this afternoon.
Convection should decrease in coverage after sunset, but the
models hint at some isolated development during the late evening
and overnight period as a weak shear axis will remain in place
across the area.

As the ridge becomes more established across the Rockies through
the weekend, this will allow a shortwave trough to move south
across the MS Valley on Saturday, dragging a weak sfc front
southward into Ern OK/Cntrl AR. At the moment it it appears the
shortwave trough and sfc front will remain north of the area
through much of the day Saturday. However, showers and
thunderstorms are expected to develop during the day on Saturday
due to a combination of available moisture, daytime heating and a
weak shear axis in place. The aforementioned weak shortwave trough
and sfc front will drift into the region Saturday night and
Sunday before stalling and washing out on Monday. The will result
in another decent chance of rain across the region during the same
time frame.

Tuesday through the end of next week...the upper ridge in the
Rockies will slowly build eastward across the area. Rain chances
will remain across the region, but convection will become more
isolated and limited to the afternoon diurnal type.

High temperatures will remain in the upper 80s to low 90s across
the region through early next week, with some minor discrepancies
due to timing and location of convection. But with the upper
level ridge building into the area by the middle portions of next
week, temps will be back into the mid 90s over much of the region,
which is near the climatological norms for this time of year.
/20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  92  74  92  74 /  40  20  50  20
MLU  90  74  91  74 /  40  20  50  30
DEQ  93  72  92  72 /  40  20  40  20
TXK  92  73  92  73 /  40  20  50  20
ELD  91  73  91  73 /  40  20  50  20
TYR  93  74  93  74 /  30  20  50  20
GGG  93  74  92  73 /  40  20  50  20
LFK  94  74  92  74 /  40  20  50  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

08
Hazardous weather outlook, Jul 14, 1:05 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
105 PM CDT Fri Jul 14 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-151100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
105 PM CDT Fri Jul 14 2017

This Hazardous Weather Outlook is for portions of South Central
and Southwest Arkansas, North Central and Northwest Louisiana,
Southeast Oklahoma, and East and Northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms will develop and linger into
the evening before dissipating. Locally heavy rainfall due to the
slow movement of the storms will occur and thunderstorms will
be accompanied by deadly lightning and gusty winds of 25 to 30
MPH. Afternoon temperatures will climb into the lower and middle
nineties, and when combined with the relative humidity values
expected to produce heat indices from 100 to near 105 degrees.
A few sites may see isolated higher heat index values above
105 degrees briefly. No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered showers and thunderstorms will occur through Sunday
with the approach and passage of an upper level disturbance and
associated surface front. These features will linger over the
four State Region Monday and Tuesday, with the potential for
additional scattered showers and thunderstorms. Gusty winds of 25
to 30 MPH along with brief but locally heavy rainfall and deadly
lightning will occur in and near the thunderstorms. Convection
should become more isolated by Wednesday, as an upper level ridge
of high pressure builds into the region pushing activity to the
South.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, should not be needed through tonight.

06

In the hours before

Special weather statement, Jul 14, 3:29 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
329 PM CDT FRI JUL 14 2017

ARZ060-061-071-142115-
Hempstead AR-Lafayette AR-Nevada AR-
329 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HEMPSTEAD...
NORTHEASTERN LAFAYETTE AND SOUTHERN NEVADA COUNTIES UNTIL 415 PM
CDT...

At 328 PM CDT, emergency management reported a strong thunderstorm
over Garland, or 7 miles west of Lewisville. This storm was nearly
stationary.  Also expect gusty winds near Fouke, Arkansas.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Stamps, Lewisville, Buckner, Rosston, Willisville, Bodcaw, Bluff
City, Cale, Patmos, Young, Waterloo, Falcon, Mount Moriah, Morris and
Piney Grove.

LAT...LON 3351 9311 3344 9327 3344 9336 3338 9340
      3329 9361 3345 9372 3378 9310
TIME...MOT...LOC 2028Z 067DEG 4KT 3336 9371

VIII.
Special weather statement, Jul 14, 3:48 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
348 PM CDT FRI JUL 14 2017

LAZ004>006-142130-
Lincoln LA-Union LA-Claiborne LA-
348 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION...NORTHEASTERN
CLAIBORNE AND NORTH CENTRAL LINCOLN PARISHES UNTIL 430 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cooley, or 11 miles southeast of Junction City. This storm was nearly
stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Bernice, Cooley, Spearsville, Lillie, Summerfield and Corney Lake.

LAT...LON 3297 9259 3282 9251 3268 9275 3293 9287
TIME...MOT...LOC 2048Z 067DEG 4KT 3288 9263

VIII.
Special weather statement, Jul 14, 3:57 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
357 PM CDT FRI JUL 14 2017

ARZ070-071-142145-
Lafayette AR-Miller AR-
357 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MILLER AND SOUTHWESTERN
LAFAYETTE COUNTIES UNTIL 445 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Fouke, or 19 miles east of Atlanta. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brightstar, Fort Lynn, Canale, Kiblah, Pleasant Valley and Gin City.

LAT...LON 3325 9378 3309 9370 3302 9382 3302 9395
      3320 9404 3321 9404
TIME...MOT...LOC 2057Z 067DEG 3KT 3315 9383

VIII.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:09 PM CDTSevere Thunderstorm WarningSHVWebster66 min
Jul 14, 3:48 PM CDTSpecial Weather StatementSHVLincoln42 min
Jul 14, 3:59 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo23 min
Jul 14, 4:35 PM CDTSpecial Weather StatementSHVBienville40 min
Jul 14, 4:58 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Webster62 min
Jul 14, 5:25 PM CDTSpecial Weather StatementSHVOuachita50 min
Jul 14, 5:36 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Natchitoches, Red River54 min
Jul 14, 6:33 PM CDTSpecial Weather StatementSHVNatchitoches42 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.